Tennessee, 2014

Damaging Winds in Tennessee, February 20 to 21, 2014

February 20 to 21, 2014 · NWS MRX · 20 events in 17 counties and zones

Thunderstorms tracked into east Tennessee during late evening on the 20th and continued into the morning hours on the 21st. Numerous trees and powerlines were downed over the area with winds peaking at 63 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
1
Property damage
$160,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Thunderstorms tracked into east Tennessee during late evening on the 20th and continued into the morning hours on the 21st. Numerous trees and powerlines were downed over the area with winds peaking at 63 mph. Several structures were damaged. One person was injured in a mobile home in Marion County in South Pittsburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 20, 9:05 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Feb 20, 9:05 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
1005 AM EST THU FEB 20 2014

.DISCUSSION...
CURRENT SURFACE ANALYSIS SHOWS A LOW PRESSURE SYSTEM CENTERED OVER
THE CENTRAL PLAINS...WITH A WARM FRONT EXTENDING EAST OF IT ACROSS
THE LOWER OHIO RIVER VALLEY AND BISECTING THE FORECAST AREA OVER
CENTRAL EAST TN. THIS WARM FRONT WILL CONTINUE TO MOVE NORTHWARD
THIS AFTERNOON...AS SOUTHWESTERLY WINDS STRENGTHEN AHEAD OF THIS
APPROACHING LOW PRESSURE SYSTEM. AREA RADARS CURRENTLY SHOW A FEW
ISOLATED LIGHT ECHOES OVER THE SOUTHERN HALF OF THE FORECAST AREA...
WHICH ARE PROBABLY PRODUCING ONLY VIRGA THIS MORNING. WITH DAYTIME
HEATING THIS AFTERNOON...MODEL SOUNDINGS INDICATE A SHALLOW LAYER OF
INSTABILITY DEVELOPING BETWEEN 850 AND 750 MB. THUS...IT APPEARS
THAT A FEW ISOLATED SHOWERS WILL BE POSSIBLE THIS AFTERNOON.

OVERALL...CURRENT FORECAST APPEARS TO BE ON TRACK...BUT WILL PLAN TO
UPDATE THIS MORNING TO TWEAK TEMPS...SKY CONDITIONS...AND WINDS A
LITTLE ACCORDING TO THE LATEST TRENDS.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   73  43  59  33  66 /  20  90  30   0   0
KNOXVILLE AIRPORT, TN     72  45  56  32  63 /  20  90  40   0   0
OAK RIDGE, TN             72  43  57  32  61 /  20  90  30   0   0
TRI CITIES AIRPORT, TN    70  46  52  25  59 /  20 100  60   0   0
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 4 AM EST FRIDAY FOR
     THE FOLLOWING ZONES: CHEROKEE...CLAY.

TN...WIND ADVISORY FROM 1 PM EST /NOON CST/ THIS AFTERNOON TO 4 AM
     EST /3 AM CST/ FRIDAY FOR THE FOLLOWING ZONES: BLEDSOE...
     BLOUNT SMOKY MOUNTAINS...CAMPBELL...CLAIBORNE...COCKE SMOKY
     MOUNTAINS...EAST POLK...JOHNSON...MARION...MORGAN...SCOTT
     TN...SEQUATCHIE...SEVIER SMOKY MOUNTAINS...SOUTHEAST
     CARTER...SOUTHEAST GREENE...SOUTHEAST MONROE...UNICOI.

VA...WIND ADVISORY FROM 1 PM THIS AFTERNOON TO 4 AM EST FRIDAY FOR
     THE FOLLOWING ZONES: LEE...RUSSELL...WISE.
&&

DMG
Hazardous weather outlook, Feb 20, 3:46 AM CST, 6 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
446 AM EST THU FEB 20 2014

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
446 AM EST THU FEB 20 2014 /346 AM CST THU FEB 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

...STRONG TO SEVERE THUNDERSTORMS EXPECTED ACROSS THE TENNESSEE
VALLEY AND SOUTHERN APPALACHIANS TONIGHT...

A STRONG LOW PRESSURE SYSTEM OVER THE MID MISSISSIPPI AND OHIO
VALLEYS WILL DRAG A COLD FRONT INTO THE TENNESSEE VALLEY TONIGHT...AND
BRING THE POSSIBILITY OF SOME STRONG TO SEVERE THUNDERSTORMS. GIVEN
THE STRONG WIND FIELD ASSOCIATED WITH THIS STORM SYSTEM...DAMAGING
WINDS WILL BE THE PRIMARY THREAT WITH THESE STORMS...BUT ISOLATED
TORNADOES COULD ALSO OCCUR WITH THE STRONGEST ACTIVITY.

IN ADDITION...WINDY CONDITIONS CAN BE EXPECTED THIS AFTERNOON
THROUGH LATE TONIGHT OVER THE HIGHER ELEVATIONS OF SOUTHWEST
VIRGINIA AND EAST TENNESSEE...THE CUMBERLAND PLATEAU...AND
SOUTHWEST NORTH CAROLINA. A WIND ADVISORY IS IN EFFECT FOR THESE
AREAS AS SUSTAINED WINDS OF 20 TO 30 MPH...WITH GUSTS TO 45 MPH ARE
EXPECTED FROM 1 PM EST THIS AFTERNOON THROUGH 4 AM ON FRIDAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING THROUGH
TONIGHT DUE TO THE RISK OF SEVERE WEATHER.

The radar

The Northeast Alabama radar (KHTX), 81 km away, was scanning. The volume nearest the first event began at 16:36 UTC.

Open the radar archive at this moment

Event by event

20 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sequatchie

When
February 20, 10:35 AM CST to 10:55 AM CST
Where
Sequatchie County, Dunlap
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
35.380, -85.380

Law enforcement reported numerous trees downed by thunderstorm wind across the county.

Thunderstorm Wind, Scott

When
February 20, 11:50 PM EST to February 21, 12:10 AM EST
Where
Scott County, Oneida
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.500, -84.520

Law enforcement reported a few trees downed by thunderstorm wind across the county.

Thunderstorm Wind, Marion

When
February 20, 11:25 PM CST to 11:55 PM CST
Where
Marion County, 0.89 mi SW of South Pittsburg
Measured
60 kt (69 mph) estimated gust
Deaths
2 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Emergency Manager
Coordinates
35.020, -85.710

Emergency manager reported several trees downed by thunderstorm wind across the county. In addition, one person was injured with structural damage to a mobile home.

Thunderstorm Wind, Morgan

When
February 21, 12:55 AM EST to 1:15 AM EST
Where
Morgan County, Deer Lodge
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
36.200, -84.750

Law enforcement reported several trees downed by thunderstorm wind near the Deer Lodge area.

Thunderstorm Wind, Hamilton

When
February 21, 12:55 AM EST to 1:15 AM EST
Where
Hamilton County, Chattanooga
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
35.050, -85.280

Law enforcement reported numerous trees downed by thunderstorm wind across the county.

Thunderstorm Wind, Roane

When
February 21, 1:15 AM EST to 1:45 AM EST
Where
Roane County, Harriman
Measured
55 kt (63 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
35.930, -84.550

Law enforcement reported several trees downed by thunderstorm wind near Harriman.

Thunderstorm Wind, Loudon

When
February 21, 1:30 AM EST to 1:50 AM EST
Where
Loudon County, 5 mi W of Loudon
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Public
Coordinates
35.730, -84.439

The public reported a barn roof blown off and a garage door blown in 5 miles west of Loudon. In addition, a 3 foot diameter was downed by the wind along Highway 72.

Thunderstorm Wind, Meigs

When
February 21, 1:40 AM EST to 1:55 AM EST
Where
Meigs County, Decatur
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
35.520, -84.800

Law enforcement reported two trees downed by thunderstorm wind on Highway 58 and Highway 54.

Thunderstorm Wind, Monroe

When
February 21, 1:45 AM EST to 2:00 AM EST
Where
Monroe County, 4 mi WNW of Madisonville
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
35.542, -84.436

Law enforcement reported a few trees downed by thunderstorm wind between Madisonville and Sweetwater.

Thunderstorm Wind, Bradley

When
February 21, 1:45 AM EST to 2:00 AM EST
Where
Bradley County, Cleveland
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
35.170, -84.880

Law enforcement reported several trees and a power pole downed by thunderstorm wind in Cleveland.

Thunderstorm Wind, Loudon

When
February 21, 1:50 AM EST to 2:10 AM EST
Where
Loudon County, Loudon
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
35.730, -84.350

Law enforcement reported several trees downed by thunderstorm wind across the county.

Thunderstorm Wind, Blount

When
February 21, 2:08 AM EST to 2:10 AM EST
Where
Blount County, Knoxville McGhee Tys
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
35.820, -84.000

A peak wind gust 63 mph was measured at the McGhee Tyson Airport 2 miles northeast of Alcoa.

Thunderstorm Wind, McMinn

When
February 21, 2:10 AM EST to 2:30 AM EST
Where
McMinn County, 8 mi WSW of Etowah
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
35.286, -84.661

Law enforcement reported a few trees downed by thunderstorm wind along Highway 163 between Etowah and Calhoun.

Thunderstorm Wind, Hawkins

When
February 21, 2:20 AM EST to 2:30 AM EST
Where
Hawkins County, 0.89 mi NW of Spruce Pine
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
36.390, -83.210

A trained spotter reported a large tree downed by thunderstorm wind 10 miles south of Sneedville.

Thunderstorm Wind, Grainger

When
February 21, 2:30 AM EST to 2:50 AM EST
Where
Grainger County, 12 mi W of Bean Station
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
State Official
Coordinates
36.330, -83.496

Law enforcement reported a few trees and powerlines trees downed by thunderstorm wind across the county.

Thunderstorm Wind, Hamblen

When
February 21, 2:45 AM EST to 3:00 AM EST
Where
Hamblen County, Morristown
Measured
55 kt (63 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
36.220, -83.280

Law enforcement reported several power poles and lines downed by thunderstorm wind in Morristown.

Thunderstorm Wind, Hawkins

When
February 21, 3:25 AM EST to 3:50 AM EST
Where
Hawkins County, Rogersville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
36.400, -83.000

Law enforcement reported sporadic trees downed by thunderstorm wind across the county.

Thunderstorm Wind, Greene

When
February 21, 3:25 AM EST to 3:45 AM EST
Where
Greene County, Baileyton
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
36.330, -82.830

Law enforcement personnel reported trees downed by thunderstorm wind in Baileyton.

Thunderstorm Wind, Greene

When
February 21, 3:30 AM EST to 3:50 AM EST
Where
Greene County, Baileyton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
36.330, -82.830

Law enforcement personnel reported a few trees downed by thunderstorm wind near Baileyton.

Thunderstorm Wind, Sullivan

When
February 21, 3:45 AM EST to 3:55 AM EST
Where
Sullivan County, Bristol
Measured
50 kt (58 mph) estimated gust
Property damage
$8,000
Reported by
State Official
Coordinates
36.580, -82.180

Law enforcement personnel reported a few trees downed by thunderstorm wind across Bristol.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Marion2014-02-20Mobile/Trailer HomeDirect
Thunderstorm Wind, Marion2014-02-20Mobile/Trailer HomeDirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2014Every state in 2014This day in weather historyWarnings in Tennessee, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 491756, 491762, 491761, 491763, 491765, 491766, 491767, 491768, 491769, 491770, 491771, 491772, 491773, 491775, 491776, 491777, 491778, 492266, 492269, 492271.